Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 27, 2004

Complications

Question from Burke, Virginia, USA:

A few days ago, my 16 year old daughter, a pump user, had a visit with her doctor. We were shocked to learn that she had protein in her urine. Also, her A1c which is usually in the 7s (her last one was 7.2) was 8.8. She is starting her 12th year of diabetes. I really was too taken aback to ask what her levels were, so I don't have any numbers. The doctor put her on an Ace inhibitor, Actace 2.5 mg, planning to build her up to 10 mg. The doctor says that this is not uncommon with a high A1c, but to me that explanation seems unlikely. Is this the start of kidney disease? Are there any follow-up tests that my daughter should have? Does the protein mean the beginning of kidney damage? Her control has been is the "good range" for most of her years with diabetes. Are there any other questions we should be asking the doctor?

Answer:

Microalbuminuria is the earliest way of detecting kidney problems. It is a nonspecific test and, in a person with diabetes, usually reflects either long term damage from high sugars or other problems related to hypertension, chronic kidney infections or other kidney related problems. Most physicians wait for two or three abnormal microalbumin tests before starting medication. Improving the A1c, i.e. blood glucose levels, is extremely helpful and very important as is controlling hypertension. Some people have a family history of kidney problems and this can be an additive factor. So, you should go back to the physician who prescribed the ACE inhibitor prescription and ask these same questions so that everyone can understand what the exact problem is, how serious it is and what the plan for follow-up is. Ideally, the ACE inhibitor should normalize the microalbumin leakage as the dose is adjusted.

SB